Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 253, NWS Dodge City, KS

September 6, 2005Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 6, 2005, 4:15 PM CDT for Scott County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2005, 4:15 PM CDT (21:15 UTC)
Expired
Sep 6, 2005, 4:44 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Scott County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 4:25 PM CDTHAIL 111 W Scott City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 062115
SVRDDC
KSC171-062200-
/O.NEW.KDDC.SV.W.0253.050906T2115Z-050906T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT TUE SEP 6 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 500 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MODOC...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN SCOTT COUNTY...
  MODOC...
  SCOTT CITY...
  SCOTT STATE LAKE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3868 10111 3841 10111 3842 10083 3868 10085

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 062134
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT TUE SEP 6 2005

KSC171-062200-
/O.CON.KDDC.SV.W.0253.000000T0000Z-050906T2200Z/
SCOTT KS-
432 PM CDT TUE SEP 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN SCOTT
COUNTY UNTIL 500 PM CDT...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MODOC...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN SCOTT COUNTY...
  MODOC...
  SCOTT CITY...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 11 MILES WEST OF 
SCOTT CITY AT 425 PM CDT WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

LAT...LON 3868 10111 3841 10111 3842 10083 3868 10085

$$

&

KRUSE
000 
WWUS53 KDDC 062144
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT TUE SEP 6 2005

KSC171-062155-
/O.CAN.KDDC.SV.W.0253.000000T0000Z-050906T2200Z/
SCOTT KS-
445 PM CDT TUE SEP 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCOTT COUNTY HAS
BEEN CANCELLED...

AT 440 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN SCOTT COUNTY...
  MODOC...
  SCOTT CITY...

LAT...LON 3868 10111 3841 10111 3842 10083 3868 10085

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:06 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 6, 2:06 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
206 PM CDT TUE SEP 6 2005

.DISCUSSION...

DAYS 1-2...
RUC THIS MORNING APPEARING TO HAVE A SLIGHT EDGE ON UPPER S/W
TROF ASSOC W/ LEFT ENTRANCE REGION OF 25H JET STREAK WHICH WAS
LOCATED OVER S/SW CO AT 12Z TUES. FOLLOWING THE RUC SOLUTION
YIELDS CONVECTION DEVELOPING ALONG LEE TROF AFTER 21Z...THEN MUCH
LIKE LAST NIGHT MOVING EAST AS PROGGED WAA/LLJ DEVELOPS.

ON WEDNESDAY 5H RIDGE SLIDES EAST ACROSS THE TX PANHANDLE INTO OK
AS NAM/GFS/UKMET ALL (TO VARIOUS DEGREES) MOVE ANOTHER 5H VORT
LOBE ACROSS SE CO. DESPITE WEAK FLOW ALOFT CONVECTION ONCE AGAIN
WILL BE POSSIBLE ALONG THE LEE TROF AND COLD FRONT WHICH WILL BE
NEAR OUR NRN CWA BY EVENING. SHEAR AND INSTAB APPEAR TO BE MORE
FAVORABLE TO OUR N/NW AS 925-85H WAA DEVELOPS IN THIS REGION WED
NIGHT BUT GIVEN THE UNCERTAINTY OF LOCATION OF FRONT/TROF WILL
KEEP SMALL CHC POPS IN MY NORTH LATE WED-WED NIGHT. BASED ON EXPECTED
CLOUDS AND PCPN CHANCES WILL TRIM SEVERAL DEGREES OFF GUIDANCE
FOLLOWING MORE OF A 9H NAM/85H GFS MIX DOWN TEMP SOLUTION FOR WED.
GO WARMER ON THURSDAY BASED ON MORE CLOUDS AND SMALL CHC OF PCPN.

DAYS 3-7...
EXTENDED RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH MAIN
SYNOPTIC FEATURES EXPECTED.  DIGGING TROUGH OVER THE WESTERN U.S.
WILL HELP TO AMPLIFY RIDGE THAT WILL BE PASSING OVER CWA MIDWEEK AND
STALL OUT OVER THE EASTERN U.S. FOR THE DAYS 4-7 TIME FRAME.  THIS
WILL SETUP A SOUTH-SOUTHWESTERLY FLOW OVER THE CWA WITH WARM
TEMPERATURES CONTINUING.  SHOULD SEE HIGHS MAINLY IN THE LOWER 90S
AT LEAST UNTIL SATURDAY WITH SOME COOLER TEMPERATURES POSSIBLE FOR
END OF THE EXTENDED AS THE SOUTH-SOUTHWEST FLOW TAPS INTO SOME
SUBTROPICAL MOISTURE AND BRINGS BACK A CHANCE FOR RAIN TO THE AREA.
SHOULD STILL SEE HIGHS JUST A BIT ABOVE AVERAGE WITH HIGHS IN THE
MID TO UPPER 80S.  INCREASED DIGGING OF THE WESTERN U.S. TROUGH
THROUGH DAY 10 AND A SERIES OF DISTURBANCES HELPING TO BREAK DOWN
RIDGE WILL LEAD TO NEAR AVERAGE TEMPERATURES AND PRECIPITATION IN
THE 8-10 DAY PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  85  63  88 /  30  30   0   0
GCK  63  86  64  89 /  40  20  20   0
EHA  63  80  63  86 /  50  20  10   0
LBL  64  84  63  87 /  30  20   0   0
HYS  64  85  63  90 /  40  30  40   0
P28  65  88  64  89 /  20  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/28
Hazardous weather outlook, Sep 6, 5:06 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
506 AM CDT TUE SEP 6 2005

KSZ030-043>045-061>063-074-075-071000-
FINNEY-GRANT-HAMILTON-KEARNY-LANE-NESS-SCOTT-STANTON-TREGO-
506 AM CDT TUE SEP 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A SURFACE
TROUGH OF LOW PRESSURE THAT EXTENDS FROM SOUTHEAST COLORADO INTO
WESTERN NEBRASKA. THESE THUNDERSTORMS SHOULD MOVE INTO WESTERN
KANSAS DURING THE LATE AFTERNOON AND EVENING HOURS.  A FEW
OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING WEST OF A LINE FROM WAKEENEY TO NESS CITY THROUGH GARDEN CITY
AND JOHNSON.

KSZ031-046-064>066-076>081-084>090-071000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-GRAY-HASKELL-HODGEMAN-KIOWA-
MEADE-MORTON-PAWNEE-PRATT-RUSH-SEWARD-STAFFORD-STEVENS-
506 AM CDT TUE SEP 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GERARD

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.